From Flat Rock, Michigan, USA:
I have a history of high blood pressure and elevated cholesterol, and now I have type 2 diabetes. I take three medications for my high blood pressure, one for my cholesterol, and I'm on glipizide once per day for diabetes. I've been on low fat and low carb diet and measure my food, but I have no luck in losing any weight. I always have high sugar in the morning, with or without a snack before bed. I'm very upset! Could any of my medicines be the culprit in not losing weight?
Try not to be upset. You sound like you are putting the pieces of the treatment puzzle together. The high sugars in the morning is a marker for diabetes. Blood sugars that are high at this time of day are usually the result of the liver putting out too much glucose during the night and less about whether you had a snack at night. Your diabetes medicine may need to be increased to address the fasting glucose levels. This is a frequent problem.
With regard to weight loss, better blood sugar control may lead to increased weight gain as a result of decreasing the amount of calories you spill into your urine as glucose when poor control is present. In the big picture, if you could lose weight, this allows for you to decrease your diabetes medication.
[Editor's comment: As Dr. Lane indicates, a change in your diabetes medications may be helpful. This could be an increase in the dose of your current sulfonylurea, or addition of another agent such as a thiazolidinedione or metformin. Discuss this with your physician. WWQ]
Last Updated: Tuesday April 06, 2010 15:09:41
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2014. Comments and Feedback.